Medical Q&As

Antidepressants - weight gain?

I have been on anti-depressants for approximately two years. I have gained two and a half stone in weight. I have not made any obvious changes to my diet. Is the medication the cause? I was taking Seroxat for 6 months and then Efexor.

It is possible that the antidepressant medication has resulted in the weight gain although Efexor is not commonly associated with gaining weight. It might be worth bringing your concerns about weight gain to the attention of your GP in order that conditions such as hypothyroidism can be excluded. An under active thyroid gland can result in weight gain and can also contribute to lethargy. Assuming that all is otherwise well I would advise that you avoid diet pills because they can affect mood and some can also be addictive. The best approach for you to take is to reduce your calorie intake and embark on a moderate exercise programme.